Florida, 2014

Damaging Wind in Florida, February 21, 2014

February 21, 2014 · NWS MLB · 1 event in 1 county or zone

Strong thunderstorms over southeast Brevard County produced wind gusts of 45 to 55 mph as they moved quickly northeast into the Atlantic. Minor wind damage occurred to a mobile home in Palm Bay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Strong thunderstorms over southeast Brevard County produced wind gusts of 45 to 55 mph as they moved quickly northeast into the Atlantic. Minor wind damage occurred to a mobile home in Palm Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Feb 21, 3:50 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Feb 21, 3:50 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
350 PM EST FRI FEB 21 2014

.DISCUSSION...

CURRENT THROUGH TONIGHT...PRE-FRONTAL SQUALL LINE DECELERATED BY
EARLY AFTERNOON AS IT REACHED NORTHERN LAKE/VOLUSIA COS. AS WAS
ALLUDED TO IN EARLIER AFD...DISCRETE CELLULAR CONVECTION AHEAD OF
THIS BAND BECAME STRONG...WITH HIGHEST COVERAGE NRN OSCEOLA/BREVARD
NWD. ACTIVITY MUCH MORE ISOLATED TO THE SOUTH.

WILL NEED TO RUN WITH A PRE-FIRST PERIOD TO ACCOUNT FOR BETTER
CHANCE FOR SHOWERS/STORMS PRE-SUNSET...BUT WILL CUT BACK ON THE
NUMBERS ORIGINALLY ADVERTISED FOR TODAY BY ABOUT 10-20PCT.

REMNANT OUTFLOW BDRY FROM DECAYING SQLN WILL SAG INTO THE NRN CWA
THIS EVENING...WITH THE TRAILING FRONT HANGING BACK NORTH OF THE
AREA. LINGERING SHOWERS AND A FEW TS DURING THE EARLY EVENING SHOULD
DISSIPATE BY MIDNIGHT WITH FOG DEVELOPING THEREAFTER...ESPECIALLY
ACROSS THE NORTH.

THIS WEEKEND...FRONT WILL START OFF NEAR OR NORTH OF THE NORTHERN CWA
BUT THEN LIFT NWD AS WEAK MID LEVEL RIPPLES SCOOT ACROSS THE SERN
CONUS IN FAST WSW TO WRLY FLOW. BETTER CHANCE FOR PRECIP WILL BE OVER
THE NRN CWA...IN DEEPER POOLED MOISTURE CLOSER TO THE FRONT. WENT
WITH A 40 NORTH/30 SOUTH SPLIT...AND JUST A SLIGHT CHANCE IN THE
EVENING.

MON-TUE...WEAK MID LEVEL IMPULSES CONTINUE TO MOVE QUICKLY WEST TO
EAST THROUGH THE ZONAL FLOW OVER THE SRN CONUS....RESULTING IN RAIN
CHANCES 20 TO 30 PERCENT LOCALLY. TEMPS WILL CONTINUE TO TUN ABOVE
NORMAL AS COLD AIR REMAINS BOTTLED UP TO THE NORTH OF FLORIDA.

WED-FRI...AMPLIFYING LONG WAVE TROUGH OVER THE EASTERN HALF OF NOAM
WILL LEAD TO SFC LOW DEVELOPMENT OVER SERN CONUS BY THU NIGHT. THIS
FEATURE WILL INTENSIFY AS IT MOVES ACROSS AND THEN OFFSHORE THE MID
ATLC STATES BY WED...DRAGGING A COLD FRONT WED. BDRY MAY SLOW OR
STALL AS IT REACHES SOUTH FL ON THU...THOUGH THE MAIN GLOBAL MODELS
DIFFER ON SPEED AT WHICH THE BOUNDARY SAGS SWD. AFTER ABANDONING
ITS POTENT SRN STREAM TROUGH/GOMEX SFC LOW SOLUTION FOR NEXT FRI...
THE ECM SHOWS THIS TAKING PLACE ONCE AGAIN. THE GFS ADVERTISES A
MUCH LESS AMPLIFIED SOLN AT H50 AND WEAKER/MORE EASTWARD SURFACE
RESPONSE...LEADING TO A VERY UNCERTAIN FORECAST FOR LATE NEXT WEEK.

&&

.AVIATION...LATE AFTERNOON PRECIP HAS BECOME MORE "POPCORN" TYPE
CELLULAR CONVECTION FROM ISM-MLB NWD. THUS...MADE A FEW AMDS TO KEEP
PREVAILING VCSH/VCTS AND WILL CONTINUE TO TWEAK AS NEEDED WHEN CELLS
POP CLOSER TO AERODROMES. SETUP LOOKS PRETTY GOOD FOR IFR CIGS/VSBYS
IN FOG/STRATUS IN THAT SAME AREA LATER TONIGHT.

&&

.MARINE...THIS WEEKEND INTO EARLY NEXT WEEK WILL FEATURE GENERALLY
SLACK WINDS AOB 10KT WITH FRONT IN CLOSE PROXIMITY. THIS SHOULD
ALLOW SEAS TO DROP BACK TO 2-4FT. MODELS ADVERTISE SOME INCREASE IN
OFFSHORE WINDS BY WED AHEAD OF THE NEXT FRONTAL BOUNDARY...WHICH
MAY KICK OFFSHORE SEAS UP A BIT...BUT STILL NO MORE THAN 4 TO MAYBE
5FT...WHICH WOULD BE CONFINED WELL OFFSHORE. PERHAPS A BETTER CHANCE
FOR OFFSHORE MOVING STORMS BY THEN.

&&

.FIRE WEATHER...NO RH/WIND CONCERNS AS ABUNDANT LOW LEVEL MOISTURE
AND CLOUDS WITH SLACK GRADIENT AS FRONTAL BOUNDARY MEANDERS OVER THE
AREA THIS WEEKEND INTO EARLY NEXT WEEK. THERE WILL BE A SLIGHT CHANCE
FOR LIGHTNING STORMS SAT/SUN AFTERNOONS...AND LATE NIGHT/EARLY MORNING
FOG THROUGH THE UPCOMING WEEKEND...WHICH COULD ENHANCE VSBY REDUCTIONS
INVOF ANY SMOLDERING BURN ACTIVITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  62  74  59  79 /  40  40  30  40
MCO  63  81  62  82 /  30  40  20  30
MLB  65  78  65  81 /  40  40  20  30
VRB  62  81  62  82 /  40  40  20  30
LEE  61  78  60  82 /  30  30  20  30
SFB  62  79  62  82 /  30  40  20  30
ORL  64  81  63  82 /  30  40  20  30
FPR  62  81  63  82 /  40  40  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

FORECAST/AVIATION...CRISTALDI
RADAR/METWATCH...WEITLICH/SHARP
IMPACT WX/SOCIAL MEDIA...ULRICH
Hazardous weather outlook, Feb 21, 10:52 AM EST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1052 AM EST FRI FEB 21 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-220000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1052 AM EST FRI FEB 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A COLD FRONT OVER THE FLORIDA PANHANDLE WILL MOVE TOWARD THE
NORTHERN FLORIDA PENINSULA THIS AFTERNOON. A SQUALL LINE AHEAD OF
THIS FRONT WILL APPROACH LAKE AND VOLUSIA COUNTIES BY EARLY TO MID
AFTERNOON AND CONTINUE SOUTHEAST ACROSS EAST CENTRAL FLORIDA
THROUGH THE LATE AFTERNOON INTO EARLY EVENING AS IT GRADUALLY
WEAKENS. THIS LINE OF STORMS WILL HAVE THE POTENTIAL TO PRODUCE
STRONG WIND GUSTS AROUND 50 TO 55 MPH WITH LOCALIZED WIND DAMAGE
POSSIBLE FROM KISSIMMEE TO TITUSVILLE NORTHWARD. ADDITIONAL
THREATS WILL INCLUDE FREQUENT LIGHTNING...TORRENTIAL RAINFALL AND
HAIL.

ADDITIONAL ISOLATED STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON
AHEAD OF THIS LINE...ESPECIALLY SOUTH OF THE CAPE WHERE THE EAST
COAST SEA BREEZE MAY FORM AND INTERACT WITH ANY DEVELOPING
CONVECTION. STORMS OVER LAND WILL MOVE TO THE EAST TO NORTHEAST
AROUND 25 TO 30 MPH AND OFFSHORE. IF STORMS APPROACH HEAD INDOORS
QUICKLY INTO A SUBSTANTIAL STRUCTURE.

.MARINE THUNDERSTORM GUST IMPACT...
A LINE OF STRONG STORMS WILL MOVE INTO EAST CENTRAL FLORIDA THIS
AFTERNOON WITH ADDITIONAL ISOLATED STRONG STORMS DEVELOPING OUT
AHEAD OF THIS LINE. STORMS WILL MOVE QUICKLY EASTWARD WITH
STRONGER STORMS PRODUCING GUSTY WINDS ON AREAS LAKES AND ACROSS
THE INTRACOASTAL AND ATLANTIC WATERS THIS AFTERNOON INTO THE EARLY
EVENING HOURS. MARINERS SHOULD KEEP AN EYE TO THE WEST AND BE
PREPARED TO SEEK SAFE HARBOR.

.WIND AND SEA IMPACT...
SOUTHERLY WINDS TO 15 TO 20 KNOTS WELL OFFSHORE WITH SEAS 4 TO 6
FEET EARLY THIS MORNING WILL MAKE FOR HAZARDOUS CONDITIONS FOR
SMALL CRAFT OFFSHORE. SMALL CRAFT OPERATORS SHOULD EXERCISE
CAUTION ACROSS THE OFFSHORE WATERS.

.RIP CURRENT IMPACT...
A LONG PERIOD EAST SWELL WILL PRODUCE A LOW TO MODERATE RISK FOR
RIP CURRENTS AT AREA BEACHES. ALWAYS SWIM NEAR A LIFEGUARD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN BOTH SATURDAY AND
SUNDAY AFTERNOON AS THE COLD FRONT STALLS OVER FLORIDA.

AN EASTERLY SWELL WILL CONTINUE OVER THE WEEKEND AND WILL MAINTAIN
A LOW TO MODERATE RIP CURRENT RISK AT THE BEACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

VOLKMER/WEITLICH

In the hours before

Local storm report, Feb 21, 2:03 PM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
203 PM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     4 NW HAULOVER CANAL     28.77N 80.80W
02/21/2014  M44 MPH          BREVARD            FL   OTHER FEDERAL

            USAF TOWER 421 RECORDED A 38-KNOT WIND GUST OUT OF THE NW
            AT 54 FEET.

&&

ULRICH
Special weather statement, Feb 21, 2:13 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
213 PM EST FRI FEB 21 2014

FLZ041-044-212015-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
213 PM EST FRI FEB 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH AND SMALL HAIL OVER NORTHEASTERN LAKE COUNTY...
NORTHWESTERN VOLUSIA COUNTY...

* UNTIL 315 PM EST.

AT 209 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 9 MILES
NORTHWEST OF LAKE GEORGE...MOVING EAST-SOUTHEAST AT 25 MPH.
ADDITIONAL STRONG STORMS ARE MOVING NORTHEAST ACROSS NORTHERN LAKE
AND NORTHWEST INTERIOR VOLUSIA COUNTIES.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2927 8141 2927 8134 2919 8130 2888 8150
      2901 8166 2905 8166 2905 8164 2928 8165
      2930 8166 2931 8168 2932 8168 2938 8145
      2940 8142
TIME...MOT...LOC 1911Z 285DEG 18KT 2936 8170

WEITLICH
Special weather statement, Feb 21, 3:26 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
326 PM EST FRI FEB 21 2014

FLZ041-046-141-147-212130-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN BREVARD
COUNTY-SEMINOLE-
326 PM EST FRI FEB 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH AND SMALL HAIL OVER NORTHWESTERN BREVARD
COUNTY...SEMINOLE COUNTY...SOUTHEASTERN VOLUSIA COUNTY...

* UNTIL 430 PM EST.

AT 323 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER SANFORD
AIRPORT...MOVING EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE APOLLO BEACH...BETHUNE BEACH...MAYTOWN AND
MIDWAY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2877 8072 2876 8074 2878 8074 2881 8078
      2885 8078 2885 8081 2877 8076 2876 8076
      2875 8081 2877 8084 2874 8084 2863 8132
      2880 8138 2904 8089
TIME...MOT...LOC 2026Z 251DEG 23KT 2875 8125

WEITLICH
Special weather statement, Feb 21, 3:35 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
335 PM EST FRI FEB 21 2014

FLZ047-147-212115-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
335 PM EST FRI FEB 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH AND SMALL HAIL OVER CENTRAL BREVARD COUNTY...

* UNTIL 415 PM EST.

AT 332 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER MERRITT
ISLAND...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE JETTY PARK.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2843 8056 2840 8058 2832 8060 2830 8064
      2831 8065 2830 8065 2827 8071 2840 8082
      2847 8076 2841 8073 2849 8074 2863 8060
      2859 8057 2845 8052
TIME...MOT...LOC 2035Z 234DEG 17KT 2840 8066

WEITLICH
Special weather statement, Feb 21, 4:19 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
419 PM EST FRI FEB 21 2014

FLZ047-054-212200-
INDIAN RIVER-SOUTHERN BREVARD COUNTY-
419 PM EST FRI FEB 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHEASTERN BREVARD
COUNTY...EASTERN INDIAN RIVER COUNTY...

* UNTIL 500 PM EST.

AT 414 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER
FELLSMERE...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE MICCO AND SEBASTIAN INLET.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2757 8057 2789 8071 2811 8063 2811 8061
      2806 8058 2807 8057 2812 8059 2812 8057
      2808 8055 2807 8056 2806 8054 2794 8049
      2786 8043 2761 8033 2756 8032
TIME...MOT...LOC 2118Z 235DEG 21KT 2782 8060

DWS
Local storm report, Feb 21, 4:46 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
446 PM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND GST     PATRICK AIR FORCE BASE  28.24N 80.61W
02/21/2014  M55 MPH          BREVARD            FL   ASOS

            THE PATRICK AIR FORCE BASE ASOS RECORDED A 48-KNOT GUST
            OUT OF THE WSW.

&&

ULRICH

The radar

The Melbourne radar (KMLB), 12 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
February 21, 4:53 PM EST
Where
Brevard County, 0.2 mi SE of Palm Bay
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
28.028, -80.578

A Palm Bay citizen reported that strong thunderstorm winds damaged the aluminum porch of his neighbors mobile home on Tangelo Drive and peeled back part of the roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493099.